Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Chicago, IL

May 4, 20125 counties in Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 4, 2012, 1:26 AM CDT for 5 counties in Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 1:26 AM CDT (06:26 UTC)
Expired
May 4, 2012, 2:29 AM CDT
In force
63 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Ford County, IL, Grundy County, IL, Iroquois County, IL, Kankakee County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 95 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS53 KLOT 040626
SVRLOT
ILC053-063-075-091-105-040745-
/O.NEW.KLOT.SV.W.0014.120504T0626Z-120504T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
126 AM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN GRUNDY COUNTY IN NORTHEAST ILLINOIS...
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHWESTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS...
  EASTERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 245 AM CDT

* AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF ODELL TO 6 MILES SOUTH OF ODELL TO
  CHENOA...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIRBURY AROUND 135 AM CDT.
  FORREST AND CULLOM AROUND 145 AM CDT.
  CHATSWORTH AROUND 150 AM CDT.
  PIPER CITY AND HERSCHER AROUND 200 AM CDT.
  GILMAN...CLIFTON AND ASHKUM AROUND 210 AM CDT.
  ONARGA AND CHEBANSE AROUND 215 AM CDT.
  KANKAKEE AND BUCKLEY AROUND 220 AM CDT.
  AROMA PARK AROUND 225 AM CDT.


LAT...LON 4056 8846 4061 8846 4062 8858 4071 8859
      4077 8851 4089 8841 4106 8844 4119 8836
      4111 8773 4083 8758 4052 8789 4052 8835
TIME...MOT...LOC 0626Z 278DEG 35KT 4110 8856 4092 8847
          4071 8869
WIND...HAIL 60MPH <.50IN

$$

IZZI
4 follow-up statements
513 
WWUS53 KLOT 040642
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
142 AM CDT FRI MAY 4 2012

ILC053-063-075-091-105-040745-
/O.CON.KLOT.SV.W.0014.000000T0000Z-120504T0745Z/
KANKAKEE IL-IROQUOIS IL-LIVINGSTON IL-GRUNDY IL-FORD IL-
142 AM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FORD...SOUTHEASTERN GRUNDY...EASTERN LIVINGSTON...IROQUOIS AND
SOUTHWESTERN KANKAKEE COUNTIES UNTIL 245 AM CDT...

AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHEAST OF BRACEVILLE TO CULLOM TO
FAIRBURY...MOVING EAST AT 40 MPH.

IN ADDITION...AT 115 AM CDT A 64 MPH WIND GUST WAS REPORTED IN 
PONTIAC WITH THESE STORMS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HERSCHER AND CHATSWORTH AROUND 150 AM CDT.
  PIPER CITY AROUND 155 AM CDT.
  CLIFTON AND ASHKUM AROUND 200 AM CDT.
  KANKAKEE...GILMAN AND CHEBANSE AROUND 205 AM CDT.
  ONARGA AND AROMA PARK AROUND 210 AM CDT.
  ST. ANNE AND BUCKLEY AROUND 220 AM CDT.
  WATSEKA AROUND 225 AM CDT.
  CISSNA PARK AROUND 230 AM CDT.


LAT...LON 4056 8846 4061 8846 4062 8858 4071 8859
      4077 8851 4089 8841 4106 8844 4119 8836
      4111 8773 4083 8758 4052 8789 4052 8835
TIME...MOT...LOC 0641Z 278DEG 35KT 4116 8820 4087 8821
          4069 8850
WIND...HAIL 70MPH <.50IN

$$

IZZI
251 
WWUS53 KLOT 040658
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
158 AM CDT FRI MAY 4 2012

ILC053-063-075-091-105-040745-
/O.CON.KLOT.SV.W.0014.000000T0000Z-120504T0745Z/
KANKAKEE IL-IROQUOIS IL-LIVINGSTON IL-GRUNDY IL-FORD IL-
158 AM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FORD...SOUTHEASTERN GRUNDY...EASTERN LIVINGSTON...IROQUOIS AND
SOUTHWESTERN KANKAKEE COUNTIES UNTIL 245 AM CDT...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF HERSCHER TO 5 MILES SOUTHWEST OF
ASHKUM TO 6 MILES SOUTH OF CHATSWORTH...MOVING EAST AT 40 MPH.

IN ADDITION...AT 115 AM CDT A 64 MPH WIND GUST WAS REPORTED IN 
PONTIAC WITH THESE STORMS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KANKAKEE...GILMAN...CLIFTON AND CHEBANSE AROUND 205 AM CDT.
  ONARGA AND AROMA PARK AROUND 210 AM CDT.
  ST. ANNE AND BUCKLEY AROUND 220 AM CDT.
  WATSEKA AROUND 225 AM CDT.
  CISSNA PARK AROUND 230 AM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4056 8846 4061 8846 4062 8858 4071 8859
      4077 8851 4089 8841 4106 8844 4119 8836
      4111 8773 4083 8758 4052 8789 4052 8835
TIME...MOT...LOC 0658Z 278DEG 35KT 4113 8798 4084 8799
          4067 8829
WIND...HAIL 70MPH <.50IN

$$

RATZER
264 
WWUS53 KLOT 040716
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
216 AM CDT FRI MAY 4 2012

ILC063-105-040726-
/O.CAN.KLOT.SV.W.0014.000000T0000Z-120504T0745Z/
LIVINGSTON IL-GRUNDY IL-
216 AM CDT FRI MAY 4 2012


...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRUNDY AND
EASTERN LIVINGSTON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4052 8832 4066 8816 4084 8797 4099 8801
      4115 8809 4111 8773 4083 8758 4052 8789
TIME...MOT...LOC 0716Z 282DEG 30KT 4111 8792 4084 8786
          4068 8802

$$

ILC053-075-091-040745-
/O.CON.KLOT.SV.W.0014.000000T0000Z-120504T0745Z/
KANKAKEE IL-IROQUOIS IL-FORD IL-
216 AM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FORD...IROQUOIS AND SOUTH CENTRAL KANKAKEE COUNTIES UNTIL 245 AM
CDT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM KANKAKEE TO ASHKUM TO ONARGA...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  AROMA PARK AROUND 225 AM CDT.
  WATSEKA AND CISSNA PARK AROUND 230 AM CDT.
  ST. ANNE AROUND 235 AM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4052 8832 4066 8816 4084 8797 4099 8801
      4115 8809 4111 8773 4083 8758 4052 8789
TIME...MOT...LOC 0716Z 282DEG 30KT 4111 8792 4084 8786
          4068 8802
WIND...HAIL 60MPH <.50IN

$$

RATZER
854 
WWUS53 KLOT 040729
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
229 AM CDT FRI MAY 4 2012

ILC053-075-091-040739-
/O.CAN.KLOT.SV.W.0014.000000T0000Z-120504T0745Z/
KANKAKEE IL-IROQUOIS IL-FORD IL-
229 AM CDT FRI MAY 4 2012


...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD...IROQUOIS AND
SOUTH CENTRAL KANKAKEE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 4052 8832 4066 8816 4084 8797 4099 8801
      4115 8809 4111 8773 4083 8758 4052 8789
TIME...MOT...LOC 0729Z 282DEG 30KT 4109 8778 4082 8772
          4066 8788

$$

RATZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:14 AM CDT, 12 minutes earlier.

Area forecast discussion, May 4, 1:14 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
114 AM CDT FRI MAY 4 2012

.MESOSCALE DISCUSSION...
815 PM CDT
MAIN CONCERN FOR THE REST OF THE NIGHT IS FLASH FLOOD POTENTIAL.
TRAINING STORMS OVER NORTHEAST DUPAGE AND NORTHERN COOK COUNTY
CONTINUE TO REGENERATE. SOME ALSO PRODUCING SEVERE HAIL. OTHER
SLOW MOVING HEAVY RAIN PRODUCERS OVER BUREAU-LASALLE
COUNTIES...AND YET ANOTHER CLUSTER OF STORMS MOVING IN FROM
EASTERN IA.

SPC ANALYSIS INDICATES RIBBON OF PRECIPITABLE WATER IN EXCESS OF
1.5 FROM WEST CENTRAL TO NORTHEAST ILLINOIS. THIS IS ALSO AN AREA
OF HIGH 850 MOISTURE TRANSPORT. HRRR INDICATING HEAVIEST RAIN IN
THIS CORRIDOR AS WELL. WILL BE ISSUING A FLASH FLOOD WATCH FOR
OVERNIGHT FOR ALL BUT THE NORTH TIER OF COUNTIES.

ALLSOPP

&&

.DISCUSSION...
315 PM CDT

TONIGHT...
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE ONGOING
OVERNIGHT AND IT IS DIFFICULT TO ADD ANY SPECIFICS THIS AFTERNOON
AS TO WHEN THE HEAVIEST OF ACTIVITY WILL POP AND MOVE ACROSS...AS
GUIDANCE HAS BEEN STRUGGLING TO LATCH ONTO A SOLID SOLUTION. THE
HRRR AND RAP HAVE BEEN PRETTY CONSISTENT FROM RUN TO RUN IN
DEVELOPING CONVECTION ACROSS THE NORTHERN BORDER THIS AFTERNOON
AND EVENING...BUT AS THE MODELS HAVE BEEN UNDER PERFORMING THE LAST
FEW DAYS...NOT GOING TO COMPLETELY BITE OFF ON ANY ONE SOLUTION
HAPPENING THIS EVENING...LEADING TO A LOW CONFIDENCE OVERNIGHT
FORECAST. DO BELIEVE THAT THE ONGOING ACTIVITY FROM MKE TO ROUGHLY
MSN WILL TRY TO WORK SOUTH WHILE MOVING EAST...BUT WILL DEFER TO
SPECIFICS THAT FALL WITHIN THE MESO AFD ABOVE. FRONT WILL SLOWLY
BE SAGGING SOUTH ACROSS SOUTHERN WISCONSIN AND WORK INTO ILLINOIS
THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL THEN BE ON THE WANE
AS WE GET CLOSER TO THE MORNING.

THE STRONG WARM AIR ADVECTION THAT SHOT TEMPERATURES INTO THE 80S
TODAY WILL SHIFT SOUTH. WITH THE FRONT DROPPING THROUGH AND ACROSS
CHICAGO...WINDS WILL FLIP AROUND TO THE NORTHEAST AND PULL A
COOLER MARINE AIRMASS ACROSS MUCH OF THE COASTLINE. MODELS CONTINUE
TO SLOW THIS TREND SLIGHTLY OVER PREVIOUS RUNS...BUT DOES CONTINUE TO
KEEP IT DRAPED ACROSS THE AREA. FORECAST SOUNDINGS AND RAW
NUMERICAL GUIDANCE HIGHLIGHTS GOOD INSTABILITY TO PERSIST SOUTH AND
WEST OF THIS FEATURE...THOUGH THE BEST INSTABILITY WILL BE WEST
ACROSS IOWA...AND OVERALL EFFECTIVE SHEAR WILL IS SUGGESTED TO BE AT
OR BELOW 30 KT INTO THE PEAK OF THE AFTERNOON. SPC HAS MOST OF THE
CWA IN A SLIGHT RISK FOR SEVERE STORMS TOMORROW...BUT IT DOES FOLLOW
THE OVERALL LOCATION OF THE FRONT...FAVORING AREAS WITH THE BEST
INSTABILITY. WITH NO REAL FORCING WIGGLING THROUGH THE FLOW
TOMORROW...THE OVERALL THREAT DOES NOT APPEAR TO BE HIGH...BUT
CANNOT RULE OUT THE POSSIBILITY OF SOME UNORGANIZED CELLS DEVELOPING
WITH MARGINAL SEVERE HAIL AND WIND GUSTS.

DID MAKE BIGGER CHANGES TO THE DAYTIME HIGHS ACROSS LAKE AND COOK
COUNTIES. WITH THE FRONT SAGGING SOUTH OF MOST THE METRO INTO THE
EARLY AFTERNOON...SHOULD SEE TEMPS HIT THEIR PEAK IN THE EARLY
AFTERNOON AND THEN FALL. STILL SOME CONSIDERABLE DIFFERENCES BETWEEN
THE MAV AND THE MET THIS AFTERNOON...WITH A 10+ DEGREE DIFFERENCE
BETWEEN THE TWO. THE THOUGHT IS THAT WITH THE FRONT TO THE
SOUTH...MOST COASTAL AREAS /INCLUDING THE CHICAGO METRO/ WILL SEE
HIGHS PEAKING IN THE UPPER 60S TO AROUND 70 BEFORE FALLING INTO THE
AFTERNOON...THOUGH IF MORE RAIN FALLS OVERNIGHT AND KEEPS CLOUDS
IN...MID 60S COULD BE PUSHING IT.

BY THE WEEKEND...UPPER LEVEL RIDGING ACROSS THE FOUR CORNERS REGION
WILL BEGIN TO SHIFT EAST AND OVERHEAD...BUT CONTINUED DISPARITY
BETWEEN LONG RANGE GUIDANCE IS LEADING TO FURTHER LOW END CONFIDENCE
ON PRECIP CHANCES INTO THE NEXT WEEK. TRENDS ARE INDICATING A
WEAK SHORTWAVE ROLLING ACROSS THE RIDGE LATE SUNDAY AND INTO
MONDAY WILL BRING THE NEXT BEST CHANCE FOR SHOWERS. AS THE RIDGE
SLIDES EAST AND A TROUGH MOVES THROUGH...WILL GENERALLY FALL BACK
INTO A COOLER NORTHWESTERLY FLOW REGIME KEEPING DAYTIME HIGHS
CLOSE TO SEASONAL WITH OFF AND ON CHANCES THROUGH THE WEEK.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* SHRA/EMBEDDED TS TO CONTINUE FOR A FEW HOURS.

* WINDS BECOMING LIGHT TOWARD DAYBREAK THEN SHIFTING NORTHEAST OR
  EAST-NORTHEAST BY MID-MORNING...A FEW GUSTS POSSIBLE AS SHIFT
  OCCURS.

* MVFR VSBY POSSIBLE OVERNIGHT AS WINDS DIMINISH.

* MVFR CIGS EXPECTED FOR MUCH OF FRIDAY...WITH IFR POSSIBLE FRIDAY
  MORNING.

MDB

//DISCUSSION...UPDATED 06Z...

TOUGH FORECAST THROUGH FRIDAY EVENING...ESPECIALLY IN TERMS OF
CIG/VSBY TRENDS. INITIAL CONCERN IS SHRA/TSRA CONTINUING FOR
ANOTHER FEW HOURS BEFORE SHIFTING OFF TO THE EAST AND SOUTH...WITH
A LONGER DURATION AT GYY. WIND DETAILS WILL BE A BIT TOUGH THROUGH
THE REST OF THE NIGHT WITH A PRIMARILY SOUTHWEST DIRECTION THE
NEXT FEW HOURS BEFORE BECOMING LIGHT AND VARIABLE AS A FRONTAL
BOUNDARY APPROACHES. THIS LIGHT WIND COMBINED WITH ABUNDANT LOW
LEVEL MOISTURE FROM THE RAIN WILL BRING A DECENT CHANCE FOR MVFR
VSBY LATE TONIGHT TOWARDS DAYBREAK. THE FRONT WILL SAG SOUTH OF
THE TERMINALS DURING THE EARLY/MID MORNING HOURS RESULTING IN A
SHIFT TO NORTHEAST OR EAST-NORTHEAST WINDS WHICH WILL CONTINUE
THROUGH THE DAY. WILL NEED TO WATCH POTENTIAL FOR SOME GUSTS TO
DEVELOP RIGHT BEHIND THE FRONT AS WELL.

THE NEXT BIG CONCERN IS CEILINGS. VFR CIGS WILL CONTINUE OVERNIGHT
WITH SOME MVFR BRIEFLY POSSIBLE IN THE HEAVIER PRECIP. ONCE WINDS
TURN NORTHEASTERLY WILL START TO SEE A BETTER POTENTIAL FOR
STRATUS DEVELOPMENT. MVFR LOOKS LIKELY WITH IFR POSSIBLE AS WELL.
ASSUMING MVFR/IFR DOES DEVELOP...THE NEXT CHALLENGE WILL BE CIG
TRENDS THROUGH THE DAY. LATEST GUIDANCE HAS BACKED OFF ON DURATION
OF LOWER CIGS BUT WITH FLOW OFF THE LAKE AM THINKING IMPROVEMENT
MAY BE TOUGH TO COME BY. WILL CONTINUE WITH MVFR CIGS AND HINT AT
IFR FRIDAY MORNING AND AFTERNOON...WITH FORECAST SOUNDINGS SHOWING
CIGS LOWERING AGAIN FRIDAY EVENING. WILL NEED TO KEEP EVALUATING
THIS BUT OVERALL CONFIDENCE IS QUITE LOW SO SOME OVERHAULING OF
THE TAF IS POSSIBLE.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN SHRA/EMBEDDED TS CONTINUING FOR A FEW HOURS.

* MEDIUM-HIGH CONFIDENCE IN WINDS DIMINISHING OVERNIGHT...HIGH
  CONFIDENCE IN WINDS SHIFTING TO NORTH EAST OR EAST-NORTHEAST.
  MEDIUM-HIGH CONFIDENCE IN TIMING.

* MEDIUM CONFIDENCE MVFR VSBY DEVELOPING OVERNIGHT.

* MEDIUM CONFIDENCE IN MVFR CIGS DEVELOPING FRIDAY MORNING BUT LOW
  CONFIDENCE IN IF THEY WILL PERSIST OR IMPROVE DURING THE
  AFTERNOON. LOW CONFIDENCE IN IFR POTENTIAL.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY THROUGH TUESDAY...GENERALLY PREVAILING VFR BUT WITH
PERIODIC CHANCES FOR SHRA/TSRA. BEST CHANCES FOR TSRA APPEAR TO BE
FRIDAY INTO THE WEEKEND.

WEDNESDAY...CHANCE SHRA. OTRW...VFR.

KJB

&&

.MARINE...
223 PM CDT

BROAD LOW PRESSURE WILL EVOLVE EAST ACROSS THE CENTRAL PORTION OF
LAKE MICHIGAN TONIGHT. IN ASSOCIATION WITH THIS FEATURE...CLUSTERS
OF THUNDERSTORMS WILL TRAVERSE ACROSS THE SOUTHERN TWO-THIRDS OF THE
LAKE...SOME OF THESE POTENTIALLY PRODUCING GUSTY WINDS IN EXCESS OF
35 KTS. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING
FROM CHICAGO EASTWARD ACROSS NEARSHORE AREAS...POTENTIALLY
CONTINUING INTO SMALL CRAFT ADVISORY CRITERIA THROUGH 8 OR 9 PM.
THE LOW WILL STEER A COLD FRONT SLOWLY SOUTHWARD ACROSS THE LAKE
TONIGHT INTO FRIDAY MORNING. THIS WILL REACH THE SOUTHERN PORTION OF
THE LAKE BY MIDDAY FRIDAY.  NORTHEAST WINDS WILL TURN EAST THIS
WEEKEND AS LOW PRESSURE EVOLVES EASTWARD FROM THE CENTRAL
PLAINS...REACHING THE SOUTHERN GREAT LAKES TO MIDDLE OHIO VALLEY BY
SOMETIME EARLY NEXT WEEK.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032 UNTIL 7 AM FRIDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002 UNTIL 7 AM FRIDAY.

LM...NONE.
&&
Hazardous weather outlook, May 3, 4:50 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT THU MAY 3 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
450 PM CDT THU MAY 3 2012 /550 PM EDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS
   WIND GUSTS IN EXCESS OF 60 MPH
   HEAVY RAINFALL...WITH LOCALIZED FLOODING
   ISOLATED TORNADOES
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH A THREAT OF
  DAMAGING WIND AND HAIL. SOME OF THESE STORMS MAY BE SEVERE
  AND THE THREAT FOR AN ISOLATED TORNADO SOUTH AND WEST OF A
  MENDOTA TO MORRIS TO PAXTON LINE CANNOT BE RULED OUT. THESE
  STORMS MAY LINGER INTO THE OVERNIGHT HOURS.

  DISCUSSION:

THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEASTERN ILLINOIS THIS EVENING AS WARM AND HUMID AIR
INTERACTS WITH SURFACE FEATURES FROM STORMS AND A FRONT
MOVING SOUTH ACROSS WISCONSIN. CHANCES FOR THUNDERSTORM ACTIVITY
ARE LIKELY TO INCREASE INTO THE EVENING HOURS AS THIS BOUNDARY
SLOWLY SAGS SOUTH. FARTHER SOUTH AND WEST...INTO WEST CENTRAL
ILLINOIS IS THE THREAT FOR TORNADOES AS HIGH INSTABILITY AND
BACKING WIND FIELDS SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS.
IN ADDITION TO THESE THREATS OVERNIGHT ARE THE POTENTIAL FOR
ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD LEAVE TO POSSIBLE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FRIDAY...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH THIS
EVENING.

POTENTIAL EXISTS FOR THUNDERSTORMS TONIGHT...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH
MONDAY...WITH SOME OF THE THUNDERSTORMS ON THURSDAY POSSIBLY
BECOMING SEVERE AND PRODUCING LARGE HAIL AND WIND GUSTS OVER 50
KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY ACROSS THE NORTH HALF OF LAKE
MICHIGAN AND POTENTIAL EXISTS FOR THUNDERSTORMS AGAIN TONIGHT...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

AREAS OF FOG ARE LIKELY ACROSS CENTRAL AND NORTHERN LAKE MICHIGAN
TODAY...WITH SOME PATCHY AREAS OF DENSE FOG REDUCING VISIBILITIES
BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TUESDAY.
SOME OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH LARGE
HAIL AND WIND GUSTS OVER 50 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

In the hours before

Local storm report, May 3, 10:23 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1023 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       OAK LAWN                41.72N 87.75W
05/03/2012  M2.70 INCH       COOK               IL   COCORAHS

            IN 60 MINUTES

&&

IZZI
Local storm report, May 3, 10:30 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1030 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLOOD            CHICAGO                 41.88N 87.63W
05/03/2012                   COOK               IL   TRAINED SPOTTER

            ELSTON CLOSED BETWEEN CICERO AND KOLMAR - NEAR THE
            EDENS/KENNEDY JCT

&&

ED F
Special weather statement, May 3, 10:47 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1047 PM CDT THU MAY 3 2012

ILZ014-INZ001-040415-
COOK IL-LAKE IN-
1047 PM CDT THU MAY 3 2012

AT 1042 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALSIP MOVING EAST AT 15 MPH.

UP TO PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MERRIONETTE PARK...   ALSIP...              CRESTWOOD...
  MIDLOTHIAN...         EVERGREEN PARK...     OAK FOREST...
  OAK LAWN...           CHICAGO RIDGE...      WORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4157 8752 4158 8779 4164 8783 4174 8779
      4176 8753 4175 8753
TIME...MOT...LOC 0348Z 270DEG 12KT 4166 8770

IZZI
Local storm report, May 3, 11:52 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1152 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      3 N ALSIP               41.71N 87.74W
05/03/2012                   COOK               IL   BROADCAST MEDIA

            CICERO AVE FLOODED NEAR 103RD

&&

IZZI
Local storm report, May 3, 11:53 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1153 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      4 NNE ALSIP             41.72N 87.70W
05/03/2012                   COOK               IL   BROADCAST MEDIA

            KEDZIE FLOODED BETWEEN 87TH AND 103RD ST

&&

IZZI
Local storm report, May 3, 11:55 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1155 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             2 S WORTH               41.66N 87.79W
05/03/2012  E0.88 INCH       COOK               IL   TRAINED SPOTTER

&&

IZZI

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:08 PM CDTSevere Thunderstorm WarningLOTCook67 min
May 3, 7:23 PM CDTFlash Flood WarningLOTCook, DuPage4 hr
May 3, 8:00 PM CDTSevere Thunderstorm WarningLOTCook, DuPage75 min
May 3, 8:07 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston68 min
May 3, 8:12 PM CDTSpecial Marine WarningLOT2 hr
May 3, 8:43 PM CDTFlash Flood WatchLOTDuPage, Grundy, Kankakee, Kendall, LaSalle, Livingston7 hr
May 3, 9:19 PM CDTSpecial Marine WarningLOT116 min
May 3, 9:29 PM CDTSpecial Weather StatementLOTWill31 min
May 3, 9:50 PM CDTSevere Thunderstorm WarningLOTCook, Will55 min
May 3, 10:10 PM CDTFlash Flood WarningLOTCook5 hr
May 3, 10:47 PM CDTSpecial Weather StatementLOTCook28 min
May 4, 12:34 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston71 min
May 4, 12:46 AM CDTFlash Flood WarningLOTLaSalle, Livingston6 hr
May 4, 3:07 AM CDTMarine Dense Fog AdvisoryLOT18 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.